Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 154, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Oct 11, 1997, 8:38 PM MDT for Otero County, Colorado. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 11, 1997, 8:38 PM MDT (02:38 UTC)
- Expired
- Oct 11, 1997, 9:25 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Otero County, CO
The radar
The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 8:45 PM MDT | Tornado F1 | La Junta, CO | Another supercell thunderstorm brought large hail and a tornado to southeast Otero county. The storm and accompanying tornado moved out of open country southwest of the Higbee Valley and struck several ranches just north of the Purgatoire River on Road 804. |
| Oct 11, 8:50 PM MDT | Hail 2.5 | La Junta, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 5:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2617 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 120238 RRA SVRPUB COC089-120325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 838 PM MDT SAT OCT 11 1997 * SEVERE THUNDERSTORM WARNING FOR OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 925 PM MDT * SOME LOCATIONS AFFECTED CROSSING HIGHWAY 109 10 MILES SOUTH OF LA JUNTA BY 850 PM * AT 837 PM RADAR SHOWED A SEVERE STORM 20 MILES SOUTH OF LA JUNTA MOVING NORTHEAST AT 40 MPH. AT THIS TIME...TRHE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:36 PM MDT, 6 hours 2 minutes earlier.
Area forecast discussion, Oct 11, 2:36 PM MDT, 6 hours 2 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 230 PM MDT SAT OCT 11 1997 MULTITUDE OF FORECAST PROBLEMS TO CONTEND WITH TONIGHT AS A STRONG UPPER TROUGH MOVES INTO THE ROCKIES...WITH WINDY CONDITIONS AND UNSTABLE AIR AHEAD OF IT AND LARGE SCALE ASCENT AND COOLER AIR MOVING IN WITH THE TROUGH. AN AREA OF CSI INDUCED PRECIPITATION DEVELOPED OVER THE EASTERN SAN JUAN MOUNTAINS THIS MORNING...AND THIS AREA HAS WEAKENED AND SHIFTED EAST. THIS AREA MAY HOLD TOGETHER THIS EVENING ON THE ANTICYCLONIC SHEAR OF THE APPROACHING JET...MOVING OUT ONTO THE PLAINS. THE AIRMASS IS RELATIVELY DRY...BUT CSI MAY TAKE OFF WHEN IT MOVES INTO MOISTER AIR FARTHER EAST ON THE PLAINS. THE IMMEDIATE CONCERNS FOR LATE THIS AFTERNOON AND EVENING ARE FOR ISALLOBARIC WINDS ON PORTIONS OF THE PLAINS AND THE POTENTIAL FOR SEVERE WEATHER. A DEVELOPING SURFACE LOW OVER NORTHERN COLORADO IS INTENSIFYING WINDS ON THE PLAINS THIS AFTERNOON ...WITH SOME AREAS MEETING HIGH WIND CRITERIA. THIS LOW SHOULD LIFT OFF TO THE NORTHEAST BY EARLY THIS EVENING...ALLOWING A REDUCTION IN THE WIND SPEEDS ON THE PLAINS. CONCERNING SEVERE POTENTIAL ON THE PLAINS...IT WILL TAKE SOME SORT OF TRIGGER TO RELEASE THE INSTABILITY AND ITS HARD TO FIND ANYTHING AT THE MOMENT. STILL...IF THE STORMS DO GO...THEY WILL HAVE PLENTY OF INSTABILITY...NOT TO MENTION THE HELICITY AVAILABLE TO PRODUCE SUPERCELLS. IT LOOKS LIKE SNOW SHOULD START IN THE EASTERN SAN JUAN MOUNTAINS BY MIDNIGHT TONIGHT...THEN SPREAD EAST INTO THE SAN LUIS VALLEY AND THEN THE SANGRE DE CRISTOS BY LATE TONIGHT. THE SNOW MODEL DOES NOT SUPPORT ANYTHING PAST ADVISORY CRITERIA. THE PIKES PEAK REGION AND WET MOUNTAINS WILL HAVE TO WAIT UNTIL THE SECOND PERIOD FOR ANY SIGNIFICANT SNOWFALL. FWC GUIDANCE FOR TONIGHT LOOKS GENERALLY REASONABLE. POPS SEEM A LITTLE HIGH AT COS AND PUB...WITH MAINLY A THREAT OF CONVECTIVE PRECIPITATION. ALSO...THE MIN AT COS LOOKS TOO LOW GIVEN THAT THE FRONT SHOULDN'T COME THROUGH UNTIL AFTER THE FIRST PERIOD. HAYNES
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 6:19 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 46 min |
| Oct 11, 6:25 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 50 min |
| Oct 11, 7:00 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 45 min |
| Oct 11, 7:05 PM MDT | Tornado Warning | PUB | Bent, Otero | 45 min |
| Oct 11, 7:05 PM MDT | Tornado Warning | PUB | Prowers | 45 min |
| Oct 11, 7:28 PM MDT | Tornado Warning | PUB | Kiowa | 47 min |
| Oct 11, 7:31 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 49 min |
| Oct 11, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 46 min |
| Oct 11, 7:59 PM MDT | Tornado Warning | PUB | Las Animas | 46 min |
| Oct 11, 8:06 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 19 min |
| Oct 11, 8:52 PM MDT | Tornado Warning | PUB | Las Animas, Otero | 58 min |
| Oct 11, 9:03 PM MDT | Tornado Warning | PUB | Crowley | 47 min |
| Oct 11, 9:12 PM MDT | Tornado Warning | PUB | Bent | 43 min |
| Oct 11, 9:53 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 47 min |
| Oct 11, 10:18 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 47 min |
| Oct 11, 10:40 PM MDT | Tornado Warning | PUB | Bent | 50 min |
| Oct 11, 11:31 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.